Overdose of amphetamine-type stimulants

Amphetamine-type substances (VAR) is a group of substances that includes synthetic stimulants, including amphetamine, methamphetamine, methcathinone, and ecstasy group substances (eg, MDMA and MDA). This category of drugs has so similar chemical characteristics and actions that even experienced consumers find it difficult to determine which drug they used. The main types of VAR that are illegally used in Ukraine include methamphetamine (often, though not always named “screw”) and methcathinone (“Dzhef”, “mulka”or “Talker”).

Intoxication (poisoning, overdose)

During the use of VAR, the amount of substances called neurotransmitters is increased. These substances are responsible for the active work of the brain, cause motor excitation and increased mental activity (increased concentration of attention, a person becomes energetic).

Signs of the effects of VAP: increased heart rate, increased blood pressure and body temperature; increased activity and vigor (a surge of strength); motor excitement, euphoria (good mood), a sense of well-being, self-confidence; excessive loquacity and sociability; decreased appetite.

Manifestations of stimulant overdose:

paranoia

psychosis

irritability

anxiety

panic

vegetative-vascular crisis (increased pressure, increased sweating, tremors, dizziness)

increased heart rate (on consumer slang: "hammers" - the feeling that "the heart is beating in your ears"

increase in body temperature (on consumers' slang: "irons" - sensation of heat, overheating)

severe headache, chest pain and muscle spasms

In rare cases, a user who has taken a fair amount of VAR may experience life-threatening symptoms:

epileptic fit

convulsions

stroke

heart failure.

The reason for an overdose of stimulants. Overdose of VAP arises from excessive use of the stimulant or repeated use, at a time when the dose of a drug taken earlier is not yet excreted from the body.
Overdosage with stimulants often occurs as acute psychostimulant intoxication (OSI). Observations of VAR users show that in most cases (but not always) the symptoms of PAD appear in the form of acute psychosis (panic attack) and, in spite of the fact that physical disorders (tachycardia, fever) can occur, and does not require medical intervention. However, there are also cases when an overdose of VAR threatens life. In this case, medical assistance is required.
It is important to understand that an overdose of VAR is different from an opiate overdose. There are no drugs that can quickly and safely eliminate the overdose of stimulants.
Assisting with overdose of VAP
When the stimulant consumer experiences severe symptoms, people who are nearby should take control of the situation. At the same time, assistants need concentration, judgment and knowledge to provide effective assistance.

What you need to do:

  • immediately call an ambulance or take a person to an emergency hospital;
  • give abundant drink;
  • you can give the victim 20-30 drops of Corvalol (Valocordina) – no more!
  • maintain a person in consciousness and peace of mind, as far as possible;
  • try to lower the temperature of the body. To do this, put a cool moist bandage in the armpits, under the knees, on the forehead;
  • if there is a cardiac arrest, it is necessary to start making artificial respiration and indirect heart massage;
  • you should always remember that when an overdose of VAR requires emergency medical care and it must be provided as soon as possible.

What NOT to do:

  • Do not leave a person alone, except when you need to find help;
  • Do not put a person in the bathroom or under the shower;
  • Do not inject any drugs! Among consumers, it is a common misconception that when stimulants are overdosed it is necessary to introduce opiates (“shirk”) to “go down”. Social workers should remember and explain to drug users that it is life-threatening, since it can lead to cardiac arrest. It is also unacceptable to give alcohol, coffee and even tea in such cases;
  • do not inject water intravenously! Another common myth among drug users is that the introduction of water allegedly lowers the concentration of the drug in the body

The decision to introduce the drug to a victim is taken only by medical personnel. Self-medication in this case can lead to negative consequences!

OpioidsAre narcotic substances, derivatives of opium poppy, which include natural (opiates), synthetic and semisynthetic drugs made in the laboratory, factory or in artisanal conditions. Common opioids include heroin, acetylated opium drugs (“shirka”, “black”, etc.), morphine, codeine, tramadol and methadone. The main side effect of opioid drugs – This is respiratory depression: people die from opioid overdose, because their breathing slows or stops.

Overdosing can happen to anyone, but more often it is susceptible to:

  • consumers with long-term experience after a long break in use;
  • people who inject drugs;
  • “Newcomers”;
  • people who have health problems.

Causes of opioid overdose

  • Reduced tolerance: drug use after a long break (imprisonment, remission, detoxification or hospital stay for drug treatment);
  • ·Mixing opioids with other depressants (substances that depress the central nervous system): other opioids, alcohol, benzodiazepines (sibazone, relanium), cough medicines or antihistamines (eg, diphenhydramine), because a combination of these substances increases respiratory depression;
  • Frequent use of drugs for a short time – what is called “catching up” in the client’s language;
  • Unknown quality of the drug can also lead to an overdose, since the quality and strength of exposure to illegal drugs are unpredictable. Often, sellers of illegal drugs mix them with other substances, under the guise of one substance they sell quite another, more dangerous and toxic.Poor health may increase the risk of overdose. People with low immunity (for HIV infection, tuberculosis), during acute illness (cold or other respiratory infections), as well as with liver diseases are more at risk of overdose.

Prevention of opioid overdoses

  • Be careful in situations, when tolerance can go down. Especially if a person recently left the prison or was on detoxification, and also made a break in the use.
  • ·Do not mix opioids and other drugs, which can lead to an overdose.
  • ·Take measures to verify the quality of the drug. If you buy drugs from a familiar dealer, it is easier to control the quality of the dose. Do not buy drugs from strangers. About little-known drugs should try to learn as much as possible from those who took them earlier.
  • ·Use a smaller dose in the period of any illness.
  • ·When taking drugs, be especially careful if you recently had an overdose. A person who has had an overdose experience in the past increases the chances of an overdose in the future.
  • ·Go from injecting to non-injection – Smoking, swallowing or nasal (inhalation) use.
  • · For opioid addicts participation in the substitution maintenance therapy program is an effective prevention of overdose.

Symptoms of opioid overdose:

  • skin pale or bluish tint, blue fingertips or lips, cyanosis;
  • superficial, trouble breathing or lack of breathing in general;
  • vomiting;
  • no response to stimulation (call loudly the name of the person, rub your fist with the bone of his chest, push on the lobes of his ears or “Botkin’s point” (“dimple” over the collarbone), pat the person on the cheeks.
  • потеря сознания.

Help with overdose:

  • Clean the airways: make sure that nothing prevents the person from breathing (chewing gum or vomit). Clean his mouth with your finger (you can wrap the tip of your handkerchief or other fabric on your finger).
  • Call an ambulance.
  • Make artificial respiration: put the person on the back, tilt the head back and pinch the nose. Take a deep breath and breathe in slowly into his mouth. Repeat this procedure every 4-5 seconds for 1-2 minutes, and again check the condition of the victim. Repeat if necessary.
  • Do an indirect cardiac massage if the victim does not have a heartbeat.

The method of indirect heart massage:

  • Lay the person on the back.
  • Put the base of the palm of one hand across the chest to the “solar plexus”.
  • The second hand should be put on the first one in such a way that the little fingers form an angle of 45 degrees.
  • Press down on the chest, without lifting your hands from your chest. Repeat rhythmic shocks every 10-15 seconds, alternating with artificial respiration – after every four strokes, take one breath.
  • Continue to do artificial respiration and indirect heart massage until the person signs up life or before the arrival of an ambulance. 
  • Enter naloxone: If you have naloxone, then inject it intramuscularly with 1-2 ml. Naloxone begins to act in 1-3 minutes. Its effect lasts 30-60 minutes. This time is enough for the action of opioids to cease and the state of the overdose has passed. If necessary, after 30 minutes, you can enter naloxone again
  • it should NOT be done with opioid overdose:
  • do an injection of a substance other than naloxone (for example, brine, boiling water, stimulants, etc.);
  • to fasten the tongue with a pin: it is enough just to check whether the tongue has sunk and if the airways are open.